MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA4-18-135-5-4
Medical Device Problem Codes Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Thrombus (2101); No Code Available (3191)
Date of Event 05/26/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a right femoral angioplasty procedure, femoral puncture was conducted from the ipsilateral approach (right).The physician reported difficult puncture due to body habitus.A 4fr short introducer was in situ.Focal calcified lesions noted on initial imaging through sfa.0.014" wire (another manufacturer) was used to cross lesions.Primary dilation with 4mm balloon (cook pta4).Secondary dilation with 5mm pta4 balloon.Balloon seen to rupture during plasty of lesion in mid sfa area.Maximum pressure used of 10atm.A small amount of contrast was seen to remain within the ruptured balloon.Negative pressure applied with inflation device to promote complete deflation of balloon.Balloon withdrawn over guide wire until resistance felt when balloon reached proximal sfa.Physician reports applying additional tension at this point as he felt that the balloon was partially withdrawn into femoral access sheath and was planning to withdraw both the ruptured balloon and the access sheath together.The physician reports feeling the resistance on the balloon suddenly give.On examination of withdrawn sheath and balloon, the distal tip of balloon catheter was missing.Under fluoroscopy, distal (detached) tip of balloon catheter identified in proximal sfa.(imaging shows the two balloon markers almost on top of one another as though concertinaed).Contra-lateral puncture made - additional wire passed through right sfa and zptx stent placed to fix balloon fragment against wall of vessel.Further filling defects then noted more distally in sfa thrombus balloon material.Further stents used through length of sfa (physician reports that sfa stenting was original plan).Post stenting, physician reports patent sfa, but thrombus noted in distal pt vessel.Attempt made to aspirate; however, no bleedback at all noted.Physician reports that repeat angiography then demonstrated occluded popliteal artery, likely due to thrombus shower from initial thrombus generation due to retained balloon catheter.The patient required 60 hours thrombolysis to achieve patency.A stent was used to fix the ruptured portion of the angioplasty balloon segment against the vessel wall.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Evaluation- a review of the complaint history, device history record, instructions for use (ifu), quality control (qc), specifications and visual inspection of the complaint device was conducted for the purpose of this investigation.The affected device was returned to aid in the investigation.The returned portion of the catheter measures 131.8 cm in length with 0.8cm of balloon intact.The balloon shows evidence of linear and circumferential tearing.Qc instructions are in place to verify that the device was manufacture to specifications.There is no evidence to suggest the device was not manufactured to specifications.Each device is shipped with ifu which states the appropriate uses, contraindications, warnings and precautions, and proper usage procedures including proper inflation and deflation procedures.The ifu states: do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.The ifu also states, if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.The nominal inflation for this device is 8 atm and the rated burst pressure is 14 atm.The balloon was reported to be inflated to 10 atm, therefore over-inflation is not suspected to have caused the balloon to burst.It is unknown if the physician removed the balloon and sheath as a unit.It is noted that calcification was present.The device is designed to burst linearly.However, a balloon may burst or tear circumferentially due to angulation or calcification.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst or tear.It is likely that calcification contributed to the failure mode, however, without objective evidence the root cause of this complaint is inconclusive.
 
Event or Problem Description

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5751490
Report Number1820334-2016-00518
Device Sequence Number19069100
Product Code DQY
UDI-Device Identifier10827002502373
UDI-Public(01)10827002502373(17)170915(10)5283604
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K073378
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPTA4-18-135-5-4
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/26/2016
Device Age21 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/02/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/27/2016
Supplement Report FDA Received Date08/30/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR